Previous Articles     Next Articles

AN L SECOND ORDER CARTESIAN METHOD FOR 3D ANISOTROPIC INTERFACE PROBLEMS

Baiying Dong1,2, Xiufeng Feng1, Zhilin Li3   

  1. 1. School of Mathematics and Statistics, NingXia University, Yinchuan 750021, China;
    2. School of Mathematics and Computer Science, NingXia Normal University, Guyuan 756000, China;
    3. Department of Mathematics, North Carolina State University, Raleigh, NC 27695-8205, USA
  • Received:2020-04-26 Revised:2020-09-09 Online:2022-11-15 Published:2022-11-18
  • Contact: Xiufeng Feng, Email: xf feng@nxu.edu.cn
  • Supported by:
    Zhilin Li is partially supported by Simon’s grant 633724. Xiufang Feng is partially supported by CNSF Grant No. 11961054. Baiying Dong is partially supported by Ningxia Natural Science Foundation of China Grant No. 2021AAC03234.

Baiying Dong, Xiufeng Feng, Zhilin Li. AN L SECOND ORDER CARTESIAN METHOD FOR 3D ANISOTROPIC INTERFACE PROBLEMS[J]. Journal of Computational Mathematics, 2022, 40(6): 882-912.

A second order accurate method in the infinity norm is proposed for general three dimensional anisotropic elliptic interface problems in which the solution and its derivatives, the coefficients, and source terms all can have finite jumps across one or several arbitrary smooth interfaces. The method is based on the 2D finite element-finite difference (FEFD) method but with substantial differences in method derivation, implementation, and convergence analysis. One of challenges is to derive 3D interface relations since there is no invariance anymore under coordinate system transforms for the partial differential equations and the jump conditions. A finite element discretization whose coefficient matrix is a symmetric semi-positive definite is used away from the interface; and the maximum preserving finite difference discretization whose coefficient matrix part is an M-matrix is constructed at irregular elements where the interface cuts through. We aim to get a sharp interface method that can have second order accuracy in the point-wise norm. We show the convergence analysis by splitting errors into several parts. Nontrivial numerical examples are presented to confirm the convergence analysis.

CLC Number: 

[1] L.C. Evans, Partial Differential Equations, 1st ed., American Mathematical Society, Berkeley, 1998.
[2] N. An and H. Chen, A partially penalty immersed interface finite element method for anisotropic elliptic interface problems. Numerical Methods for Partial Differential Equations, 30(2014), 1984-2028.
[3] S. Hou, P. Song, L. Wang, and H.K. Zhao, A weak formulation for solving elliptic interface problems without body fitted grid. Journal of Computational Physics, 249(2013), 80-95.
[4] S. Hou, W. Wang and L. Wang, Numerical method for solving matrix coefficient elliptic equation with sharp-edged interfaces. Journal of Computational Physics, 229(2010), 7162-7179.
[5] L. Wang, S. Hou and L. Shi, A numerical method for solving three-dimensional elliptic interface problems with triple junction points. Advances in Computational Mathematics, 44(2018), 175-193.
[6] C. Lu, Z. Yang, J. Bai, Y. Cao and X. He, Three-dimensional immersed finite-element method for anisotropic magnetostatic/electrostatic interface problems with nonhomogeneous flux jump. International Journal for Numerical Methods in Engineering, 121(2020), 2107-2127.
[7] M. Dumett and J. Keener, An immersed interface method for solving anisotropic elliptic boundary value problems in three dimensions. SIAM Journal on Scientific Computing. 25(2003), 348-367.
[8] B. Dong, X. Feng and Z. Li, A FE-FD method for anisotropic elliptic interface problems. SIAM Journal on Scientific Computing. 42(2020), B1041-B1066.
[9] Y. Gong, B. Li and Z. Li, Immersed-interfacefinite-element methods for elliptic interface problems with non-homogeneous jump conditions. SIAM Journal on Numerical Analysis, 46(2008), 472-495.
[10] D. Braess, Finite elements: Theory, fast solvers, and applications in solid mechanics, 3rd ed., Cambridge University Press, Cambridge, 2007.
[11] S.C. Brenner and L.R. Scott, The mathematical theory of finite element methods, 3rd ed., Springer, New York, 2002.
[12] J.H. Bramble and V. Thomée, Interior maximum norm estimates for some simple finite element methods. ESAIM: Mathematical Modelling and Numerical Analysis, 8(1974), 5-18.
[13] E. Dari, R.G. Duran and C. Padra, Maximum norm error estimators for three-dimensional elliptic problems. SIAM Journal on Numerical Analysis, 37(2000), 683-700.
[14] R. Scott, Optimal L estimates for the finite element method on irregular meshes. Mathematics of Computation, 30:136(1976), 681-697.
[15] S. Deng, K. Ito and Z. Li, Three dimensional elliptic solvers for interface problems and applications. Journal of Computational Physics, 184(2003), 215-243.
[16] Z. Li, and K. Ito, Maximum principle preserving schemes for interface problems with discontinuous coefficients. SIAM Journal on Scientific Computing, 23(2001), 1225-1242.
[17] K. Schittkowski, QL-quadratic Programming, Version 1.5, 1991, http://www.uni-bayreuth .de/departments/math/kschittkowski/ql.htm.
[18] I. Babuška, The finite element method for elliptic equations with discontinuous coefficients. Computing, 5:3(1970), 207-213.
[19] K.W. Morton and D.F. Mayers, Numerical solution of partial differential equations, 1st ed., Cambridge University Press, Cambridge, 1995.
[1] Bei Zhang, Jikun Zhao, Minghao Li, Hongru Chen. STABILIZED NONCONFORMING MIXED FINITE ELEMENT METHOD FOR LINEAR ELASTICITY ON RECTANGULAR OR CUBIC MESHES [J]. Journal of Computational Mathematics, 2022, 40(6): 865-881.
[2] Yanping Chen, Qiling Gu, Qingfeng Li, Yunqing Huang. A TWO-GRID FINITE ELEMENT APPROXIMATION FOR NONLINEAR TIME FRACTIONAL TWO-TERM MIXED SUB-DIFFUSION AND DIFFUSION WAVE EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(6): 936-954.
[3] Tianliang Hou, Chunmei Liu, Chunlei Dai, Luoping Chen, Yin Yang. TWO-GRID ALGORITHM OF H1-GALERKIN MIXED FINITE ELEMENT METHODS FOR SEMILINEAR PARABOLIC INTEGRO-DIFFERENTIAL EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(5): 667-685.
[4] Kai Wang, Na Wang. ANALYSIS OF A FULLY DISCRETE FINITE ELEMENT METHOD FOR PARABOLIC INTERFACE PROBLEMS WITH NONSMOOTH INITIAL DATA [J]. Journal of Computational Mathematics, 2022, 40(5): 777-793.
[5] Hanzhang Hu, Yanping Chen. A CHARACTERISTIC MIXED FINITE ELEMENT TWO-GRID METHOD FOR COMPRESSIBLE MISCIBLE DISPLACEMENT PROBLEM [J]. Journal of Computational Mathematics, 2022, 40(5): 794-813.
[6] Abdelhamid Zaghdani, Sayed Sayari, Miled EL Hajji. A NEW HYBRIDIZED MIXED WEAK GALERKIN METHOD FOR SECOND-ORDER ELLIPTIC PROBLEMS* [J]. Journal of Computational Mathematics, 2022, 40(4): 499-516.
[7] Xinjiang Chen, Yanqiu Wang. A CONFORMING QUADRATIC POLYGONAL ELEMENT AND ITS APPLICATION TO STOKES EQUATIONS [J]. Journal of Computational Mathematics, 2022, 40(4): 624-648.
[8] Yaolin Jiang, Zhen Miao, Yi Lu. WAVEFORM RELAXATION METHODS FOR LIE-GROUP EQUATIONS* [J]. Journal of Computational Mathematics, 2022, 40(4): 649-666.
[9] Xiaonian Long, Qianqian Ding. A SECOND ORDER UNCONDITIONALLY CONVERGENT FINITE ELEMENT METHOD FOR THE THERMAL EQUATION WITH JOULE HEATING PROBLEM [J]. Journal of Computational Mathematics, 2022, 40(3): 354-372.
[10] Ram Manohar, Rajen Kumar Sinha. ELLIPTIC RECONSTRUCTION AND A POSTERIORI ERROR ESTIMATES FOR FULLY DISCRETE SEMILINEAR PARABOLIC OPTIMAL CONTROL PROBLEMS [J]. Journal of Computational Mathematics, 2022, 40(2): 147-176.
[11] Weijie Huang, Wei Jiang, Yan Wang. A θ-L APPROACH FOR SOLVING SOLID-STATE DEWETTING PROBLEMS [J]. Journal of Computational Mathematics, 2022, 40(2): 275-293.
[12] Yang Chen, Chunlin Wu. DATA-DRIVEN TIGHT FRAME CONSTRUCTION FOR IMPULSIVE NOISE REMOVAL [J]. Journal of Computational Mathematics, 2022, 40(1): 89-107.
[13] Kaibo Hu, Ragnar Winther. WELL-CONDITIONED FRAMES FOR HIGH ORDER FINITE ELEMENT METHODS [J]. Journal of Computational Mathematics, 2021, 39(3): 333-357.
[14] Xiaodi Zhang, Weiying Zheng. MONOLITHIC MULTIGRID FOR REDUCED MAGNETOHYDRODYNAMIC EQUATIONS [J]. Journal of Computational Mathematics, 2021, 39(3): 453-470.
[15] Xiaoliang Song, Bo Chen, Bo Yu. ERROR ESTIMATES FOR SPARSE OPTIMAL CONTROL PROBLEMS BY PIECEWISE LINEAR FINITE ELEMENT APPROXIMATION [J]. Journal of Computational Mathematics, 2021, 39(3): 471-492.
Viewed
Full text


Abstract